Michigan, 2009

Heavy Snow in Michigan, March 8 to 9, 2009

March 8 to 9, 2009 · NWS APX · 14 events in 14 counties and zones

A low pressure system passed to the south, bringing wintry precipitation to Northern Michigan. Far Northern Lower Michigan - roughly north of M-72 - stayed mostly snow, and that snow was very heavy at times.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system passed to the south, bringing wintry precipitation to Northern Michigan. Far Northern Lower Michigan - roughly north of M-72 - stayed mostly snow, and that snow was very heavy at times. Thundersnow, and accumulations rates in excess of two inches per hours, occurred at times. Snowfall amounts of 6 to 12 inches were common in far Northern Lower Michigan. A few spots did better than that, with 15 inches in Leland, and 13 in Rogers City and Charlevoix. To the south of M-72, a mix of rain, snow, and sleet, and warmer temperatures, limited accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 8, 3:05 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 8, 3:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SUN MAR 8 2009

.SYNOPSIS.../ISSUED AT 405 PM/

A STORM SYSTEM ORIGINATING FROM THE PLAINS...WILL MOVE INTO SOUTHERN
MICHIGAN THIS EVENING. THIS SYSTEM WILL GENERATE SNOW ACROSS MOST OF
NORTHERN MICHIGAN THROUGH TONIGHT. PRECIPITATION OVER CENTRAL LOWER
MICHIGAN AND THE SAGINAW BAY REGION...WILL BE A MIX OF SLEET AND
RAIN BEFORE CHANGING TO ALL SNOW LATE TONIGHT. THIS SYSTEM WILL
QUICKLY EXIT EAST OF THE STATE AND INTO THE MID ATLANTIC COAST
MONDAY MORNING.

HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST...AND GREAT LAKES
REGION MONDAY. THIS WILL GENERATE SOME SUN...AND ABOVE NORMAL
TEMPERATURES THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL MOVE INTO THE GREAT LAKES TUESDAY. THIS
SYSTEM WILL BRING A PERIOD OF RAIN TO THE NORTHERN LAKES. COLDER AIR
AND STRONG WINDS WILL FILTER INTO THE STATE TUESDAY NIGHT AND
WEDNESDAY...BEHIND THE EASTWARD EXITING STORM SYSTEM.

SWR

&&

.SHORT TERM.../ISSUED AT 405 PM/...TONIGHT

SURFACE LOW HAS LIFTED NORTHEAST INTO NORTHERN IL AT 18Z...WITH A
COMPACT 5-6MB/3H PRESSURE FALL CENTER JUST TO ITS NORTHEAST.  MID
LEVEL WAVE IS HOT ON ITS HEELS...WITH DRY SLOTTING HAVING PUSHED
ACROSS IL BUT WITH CONVECTION DEVELOPING ON ITS LEADING EDGE (WHICH
SHOULDNT BE TOO SURPRISING).  PRECIPITATION JUST REACHING M-55
CORRIDOR AT PRESS TIME...AND WITH TEMPERATURES HAVING REACHED THE
LOWER 40S AT TVC/FKS/MBL PRECIP IS FALLING AS RAIN.  BUT A SURGE OF
HEAVY PRECIPITATION IS LIFTING NORTHEAST INTO SOUTHERN LAKE
MICHIGAN/SOUTHERN LOWER MI...WITH A DEFORMATION BAND OF RAIN/SNOW
ACROSS NORTHEAST IA/SOUTHERN AND EASTERN WI.

AT THE VERY LEAST...THE EASY PART OF THIS FORECAST IS THAT IT WILL
PRECIPITATE JUST ABOUT EVERYWHERE TONIGHT.  STRONG DYNAMIC FORCING
ASSOCIATED WITH APPROACHING UPPER WAVE AND A SURGE OF LOW LEVEL
MOISTURE...WITH MID LEVEL INSTABILITY ASSOCIATED WITH STEEPER LAPSE
RATES AND THE DRY SLOT SETTING UP A QUICK HITTING SHOT OF MODERATE/
HEAVY PRECIPITATION RATES.  THE PROBLEM IS GOING TO BE PRECIP TYPE
AND RESULTANT SNOW AMOUNTS...WITH DYNAMIC AN EVAPORATIVE COOLING
COMPLICATING MATTERS.  THE USUAL SUBTLE DIFFERENCES EXIST IN MODEL
THERMAL PROFILES...AN AIRCRAFT SOUNDING OUT OF TVC WOULD BE MOST
USEFUL THIS AFTERNOON BUT WILL HAVE TO SETTLE FOR ONE OUT OF APN.
IN GENERAL WILL BE GOING WITH THE IDEA OF MOSTLY SNOW NORTH OF
M-72...WITH A TRANSITION TO MIXED SNOW/SLEET/RAIN TO THE SOUTH...AND
PROBABLY ALL RAIN TO START SOUTH OF M-55...EVENTUALLY COMING AROUND
TO ALL SNOW THIS EVENING BEFORE ENDING OVERNIGHT.  FREEZING RAIN
POTENTIAL GENERALLY MARGINAL...MAYBE IN THE HIGHER TERRAIN WHERE
TEMPERATURES MAY HUG THE FREEZING MARK.  HAVE BUMPED SNOWFALL
AMOUNTS UP NORTH OF M-72...WITH A MAXIMUM AROUND 8 INCHES EAST OF
I-75.  HAVE BEEN DEBATING HEADLINE UPGRADES...AND WILL PROBABLY GO
AHEAD AND NUDGE COUNTIES NORTH OF M-72 (MINUS LEELANAU) INTO A
WARNING.  REST OF THE ADVISORY WILL GO ON EXCEPT FOR GLADWIN/
ARENAC...WHERE PRECIP EXPECTED TO BE MOSTLY RAIN WITH SOME SNOW ON
THE BACK END. HAVE ADDED THUNDER TO THE GRIDS THROUGH 06Z FOR MOST
OF NORTHERN LOWER.  PRECIP SHOULD EXIT QUICKLY TO THE EAST DURING
THE OVERNIGHT HOURS.

JPB

&&

.LONG TERM.../ISSUED AT 405 PM/...MONDAY AND BEYOND

MONDAY/MONDAY NIGHT...MASSIVE RIDGING, OK, THATS A LITTLE STRONG,
BUT THERE WILL BE A PRETTY DECENT 500 MB RIDGE THAT WILL PUSH INTO
THE WESTERN GREAT LAKES AS THE STORM SYSTEM QUICKLY EXITS TO THE
EAST. THE 850 MB MOISTURE WILL BE OUT OF NW LOWER, THINK THAT IT
MIGHT BE RIGHT WITH THE LAKE TEMPERATURES AROUND 0C AND THE 850 MB
TEMPERATURES AROUND +4C AND THEY CONTINUE TO WARM. THE CLOUDS WILL
BEGIN TO INCREASE OVERNIGHT AS THE NEXT SYSTEM PREPARES TO MOVE INTO
THE REGION. THE GFS IS TRYING TO PRINT OUT PRECIPITATION OVERNIGHT,
BUT THE SOUNDINGS ARE SHOWING A 3000-4000FT DRY LAYER IN THE
SOUNDINGS AT 12Z. SO THINKING THAT THE PRECIPITATION WONT START
UNTIL...

TUESDAY...IN THE MORNING, THE SOUNDINGS FINALLY SATURATE IN THE
LOWER LEVELS. THE SOUNDINGS ARE ALL BELOW FREEZING INITIALLY, SO
THERE IS A CHANCE FOR SNOW, BUT THE MOISTURE BEGINS TO STRIP OUT
BELOW THE -10C WITH THE WIND SHEAR, AND THE MOISTURE INCREASING WITH
HEIGHT THERE WILL BE PATCHY FREEZING DRIZZLE, WITH THE MORNING, SFC
TEMPERATURES BELOW 0C. BY THE AFTERNOON, SOME AREAS WILL BE ABOVE
FREEZING SO WILL GO WITH DZ OF FZDZ WITH THE CHANCE OF SNOW.

TUESDAY NIGHT...SFC TEMPERATURES COOL AGAIN SO HAVE CHANCE OF SNOW
AND PATCHY FZDZ IN THE EVENING. HOWEVER, THE PROBLEM THAT WE NOW RUN
IS THE DIFFERENCE IN SOUNDINGS. NAM IS SATURATED AND WARM FOR RAIN,
WHILE THE COLD AIR IS IN N LOWER AND E UPPER ON THE GFS, AND WOULD
INDICATE SNOW. SO LOOKS LIKE EITHER WAY WE WILL HAVE PRECIPITATION,
SO HAVE A CHANCE OR LIKELY POPS WITH RAIN OR SNOW.

WEDNESDAY...THE COLD AIR CONTINUES TO MOVE IN AS THE SYSTEM MOVES TO
THE NE AND THE COLD FRONT MOVES THROUGH. MODEL SOLUTIONS ARE
TOGETHER AGAIN WITH COLD ENOUGH TO SNOW OR LES EVEN. THE QUESTION IS
WHETHER THERE WILL BE ENOUGH HEAT AND MOISTURE FLUX OFF OF THE LAKES
TO SNOW OR WILL BE DRY? WENT WITH THE SNOW SCENARIO AS THE THERE
LOOKS TO BE ENOUGH INSTABILITY AND MOISTURE TO GET SOMETHING GOING.
THIS LOOKS LIKE IT WILL GO INTO THE NIGHT AS WELL. TEMPERATURES WILL
DROP PRETTY GOOD SO THAT WE END UP IN THE SINGLE DIGITS BY THURSDAY
MORNING.

EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, THE FORECAST AREA
WILL BE DRY AS THE SFC HIGH WILL SETTLE IN AND THE MID LEVEL
MOISTURE LOOKS TO MOVE EAST PRETTY QUICKLY, ALTHOUGH THERE IS A
CHANCE OF SNOW SHOWERS IN E UPPER WITH SOME LAKE EFFECT, BUT THAT
WILL PROBABLY BE LIGHT AND END BY THE AFTERNOON. THE SKY SHOULD
CLEAR THE AFTERNOON AND EVENING. FRIDAY, HIGH PRESSURE IS OVER THE
AREA AND THE RETURN FLOW WILL PROBABLY START DURING THE AFTERNOON.
OVERNIGHT, IT LOOKS LIKE THE FRONT DESCENDING INTO E UPPER WOULD
PRODUCE SOME SNOW. SATURDAY, THE COLD FRONT IS PART WAY THROUGH N
LOWER, SO WILL GO WITH A CHANCE OF SNOW FOR THE DAY IN E UPPER AND N
LOWER. IT LOOKS LIKE THINGS SHOULD CLEAR OUT AND COOL OFF AGAIN.
SUNDAY, THE HIGH BUILDS INTO THE REGION. LOOKS DRY, SO WILL KEEP THE
POPS OUT OF THE FORECAST.

LUTZ

&&

.AVIATION.../ISSUED AT 131 PM/...VALID FOR 18Z TAFS

LIFR CONDITIONS EXPECTED TO DEVELOP AS SNOW SPREADS ACROSS
NORTHERN LOWER MICHIGAN DURING THE LATE AFTERNOON AND EVENING
HOURS...WITH ABOUT A 5-8 HOUR WINDOW OF POOR VISIBILITIES IN
FALLING SNOW BEFORE PRECIPITATION ENDS BY 09Z OR SO. VFR
CONDITIONS EXPECTED MONDAY MORNING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM EDT MONDAY FOR MIZ020-025>036.

WINTER STORM WARNING UNTIL 5 AM EDT MONDAY FOR MIZ016>019-
021>024.

&&
Hazardous weather outlook, Mar 8, 3:27 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT SUN MAR 8 2009

MIZ008-015>036-041-042-091300-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
427 PM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SEVERAL INCHES OF ACCUMULATING SNOW WILL FALL ACROSS NORTHERN LOWER
MICHIGAN THROUGH TONIGHT. THE SNOW WILL ALSO MIX WITH SLEET AND
RAIN...ACROSS AREAS SOUTH OF M-72...AND EAST OF US-131. SEE LATEST
WINTER WEATHER ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MILD TEMPERATURES AND PERIODS OF PRECIPITATION ARE EXPECTED
THROUGH TUESDAY NIGHT. THIS WILL LEAD TO MELTING SNOW AND POSSIBLE
RISES ON AREA STREAMS AND RIVERS...AS WELL AS AN INCREASED THREAT
FOR ICE JAMS.

A STRONG STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN MICHIGAN LATE
TUESDAY NIGHT. VERY STRONG WINDS ARE POSSIBLE LATE TUESDAY NIGHT
AND WEDNESDAY WITH THE ARRIVAL OF AN ARCTIC FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL...SLEET AND FREEZING RAIN REPORTS
TO THE NATIONAL WEATHER SERVICE.

SMD/JPB/LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Leelanau

When
March 8, 4:00 PM EST to March 9, 2:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Antrim

When
March 8, 4:00 PM EST to March 9, 2:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Heavy Snow, Benzie

When
March 8, 4:00 PM EST to March 9, 2:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Heavy Snow, Charlevoix

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Charlevoix forecast zone
Reported by
NWS Employee

Heavy Snow, Otsego

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Heavy Snow, Grand Traverse

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Kalkaska

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Heavy Snow, Oscoda

When
March 8, 5:00 PM EST to March 9, 2:00 AM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Emmet

When
March 8, 6:00 PM EST to March 9, 3:00 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
March 8, 6:00 PM EST to March 9, 3:00 AM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Presque Isle

When
March 8, 6:00 PM EST to March 9, 3:00 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
March 8, 6:00 PM EST to March 9, 3:00 AM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
March 8, 6:00 PM EST to March 9, 3:00 AM EST
Where
Alpena forecast zone
Reported by
Broadcast Media
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160382, 160383, 160387, 160381, 160384, 160388, 160390, 160391, 160392, 160376, 160378, 160379, 160385, 160386.